Texas, 2009

Drought in Texas, June 1 to 30, 2009

June 1 to 30, 2009 · NWS LUB · 3 events in 3 counties and zones

Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through May 2009, especially over the southern Rolling Plains. As a result, Severe (D2) drought conditions, which developed during late January 2009, were ongoing over Kent and King Counties at the beginning of June and Extreme (D3) drought was in place over…

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2.5 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Despite a wet summer and early fall of 2008, precipitation was scarce over the west Texas South Plains region from late October 2008 through May 2009, especially over the southern Rolling Plains. As a result, Severe (D2) drought conditions, which developed during late January 2009, were ongoing over Kent and King Counties at the beginning of June and Extreme (D3) drought was in place over Stonewall County.

Beneficial rainfall totals of one to four inches improved moisture conditions over the southern Rolling Plains during mid and late June. This caused long-term rainfall deficits to improve into the 60% to 70% range of climatological normal values. Thus the U.S. Drought Monitor indicated an end of Extreme (D3) drought in Stonewall County on the 16th, and subsequent cessation of Severe (D2) drought over King County on the 23rd and Kent County by the month's end.

With the persistence of Severe (D2) drought over Stonewall County throughout June, however, some agricultural impacts continued to influence the local economy. The onset of periodic convective wetting rains helped the local cotton industry, although some planting was delayed due to the relative lack of rain in May. In addition, state agricultural officials estimate that cattle losses related to the drought will exceed $1 billion. Only a fraction of those losses occurred in the South Plains region with most of the land used for cotton production.

The total economic impact across the South Plains region in June was estimated at $2 million, with approximately $26 million dollars of economic loss occurring locally since the onset of severe (D2) drought conditions in January 2009.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 31, 10:43 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 31, 10:43 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1143 PM CDT SUN MAY 31 2009

.AVIATION...
LINE OF THUNDERSTORMS HAS BECOME MUCH WEAKER AS OUTFLOW RACED
AHEAD OF THE MAIN LINE. SOME REDEVELOPMENT OF THIS LINE AS THE
OUTFLOW MOVES ONTO THE ROLLING PLAINS INTO BETTER MOISTURE AND
STRENGTHENING LOW LEVEL JET. WILL HANG ONTO A TEMPO TSRA GROUP AT
KLBB FOR AN HOUR OR SO AFTER TAF ISSUANCE. HAVE LEFT OUT OF KCDS
BUT WILL REEVALUATE BEFORE ISSUANCE. ANOTHER ROUND OF STORMS
EXPECTED MONDAY AFTN/EVE WITH DRYLINE AND UPPER LEVEL SUPPORT.
HAVE INSERTED PROB30 GROUPS AT BOTH KLBB AND KCDS.

&&

.PREV DISCUSSION... /ISSUED 343 PM CDT SUN MAY 31 2009/

SHORT TERM...
SPLIT FLOW COUPLET IS FOUND OVER THE WRN CONUS THIS AFTERNOON WITH A
WELL PRONOUNCED CLOSED LOW OVER NRN AZ. WV IMAGERY INDICATES A
COUPLE OF SPIRALING WAVES E OF THIS LOW.  FIRST BAND HAS REACHED THE
TX/NM BORDER AND WAS RESPONSIBLE FOR GENERATING A FEW STORMS OVER
ERN NM INTO THE TX PANHANDLE.

DEWPOINTS HAVE MIXED DOWN INTO THE UPPER 30S ACROSS THE SW THIS
AFTERNOON AND THERE ARE CONCERNS THAT THIS ANEMIC MOISTURE AND WEAK
DIFFLUENT FLOW AT THE SFC MAY HAMPER PRECIP CHANCES THERE
SOMEWHAT...AT LEAST AT THE SURFACE.  WAVE CONTINUES ACROSS THE CWFA
THIS EVENING AND COULD SPARK A FEW STORMS FURTHER EAST BEFORE LOSS
OF INSOLATION TAKES ITS TOLL.  THAT SAID...NOCTURNAL 30 KT LLJ
INDICATED BY LATEST RUC COULD KEEP THINGS GOING A LITTLE LONGER THAN
WOULD OTHERWISE BE EXPECTED.

INTO MONDAY...AZ LOW WEAKENS AND INCHES ITS WAY TOWARD THE SRN
PLAINS.  DRYLINE WILL PROVIDE A FOCUS FOR TSRA INITIATION WITH
HIGHER CHANCES FOR STRONGER STORMS THAN TDY GIVEN MDT INSTABILITY
AND 25-35 KT BULK SHEAR.  WIND AND HAIL WOULD BE THE PRIMARY THREATS
WITH THESE STORMS. 26

LONG TERM...
HAVE ADJUSTED POPS UPWARD MON EVENING AS STRONG LLJ SHOULD
MAINTAIN DECENT LOW-LVL MOISTURE ADVECTION/CONVERGENCE GOING WHILE
LARGE-SCALE LIFT CONTINUES WITH UPPER TROUGH NEARBY. TUESDAY MAY
HAVE THE BEST POTENTIAL FOR SOME SVR WX FOR PARTS OF THE CWA.
GUIDANCE CONTINUES TO STRUGGLE WITH THE TIMING OF THE COLD FRONT
BUT THE GENERAL CONSENSUS APPEARS TO BE FOR A SLOWER FROPA. WITH
THIS IN MIND HAVE RAISED HIGH TEMPS SLIGHTLY AS FRONT NOT EXPECTED
TO MOVE INTO NRN ZONES UNTIL AROUND 0Z WED. SOME LINGERING
UNCERTAINTY REGARDING HOW FAR EAST THE DRYLINE WILL MOVE TUE AHEAD
OF THE FRONT...AND HAVE KEPT POPS PRETTY LOW ACROSS THE WESTERN
AND SOUTHERN SPLNS. HOWEVER...ALONG AND JUST BEHIND THE
FRONT...STRONG MOISTURE CONVERGENCE AND LIFT SHOULD MAINTAIN TSTM
ACTIVITY RIDING THE BOUNDARY S-SE OUT OF THE PANHANDLE. THE ROLLING
PLAINS WILL HAVE THE HIGHEST CHANCES...WITH THE WESTWARD EXTENT OF
SUFFICIENT MOISTURE STILL QUESTIONABLE. STORMS MOVING THROUGH THE
FAR SE PANHANDLE/ROLLING PLAINS MAY BE SEVERE...WITH THE GFS
PROGGING 3K J/KG MLCAPE AND 30 KTS OF 0-6 KM SHEAR IN THE
CHILDRESS AREA AT 0Z WED.

GFS NOW IN BROAD AGREEMENT WITH THE ECMWF THAT THE FRONT WILL GO
TO THE GULF COAST...WITH COOL SFC RIDING AND PLENTY OF CLOUD
COVER WED MORNING...WED/S HIGH TEMPS WILL BE MARKEDLY COOLER -
MAINLY IN THE LOWER 80S. NW FLOW ALOFT COULD PUSH A FEW TSTMS
ACROSS NM TOWARD THE CWA IN THE EVENING...BUT WITH THETA-E RIDGE
SHUNTED INTO SE NM...PERMIAN BASIN THE CHCS OF ANYTHING MAKING IT
INTO THE WESTERN COUNTIES APPEARS LOW. SHTWV RIDGING INCREASES ON
THU AS UPPER LOW APPROACHES THE CALI COAST AND TEMPS SHOULD INCREASE. GFS
AND ECMWF ARE STRUGGLING WITH THE PLACEMENT OF BAROCLINIC ZONE
ACROSS THE PLAINS...BUT AS SW FLOW IS RE-ESTABLISHED THE CHANCES
OF IT ENCROACHING ON THE FA SEEM REMOTE. THE UPPER LOW WILL WEAKEN
AND MOVE NE THROUGH THE INTER- MOUNTAIN REGION NEXT
WEEKEND...LIKELY TOO FAR WEST TO IMPACT THE SOUTH
PLAINS...ALTHOUGH THE DEEPENING LEE TROUGH COULD TIGHTEN UP THE
DRYLINE SAT AFTN. FOR NOW KEPT FRI-SUN WARM AND DRY...BUT
SOMETHING TO BE WATCHED.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        56  89  56  86  54 /  20  20  20  20  20
TULIA         61  86  58  85  54 /  20  20  20  20  30
PLAINVIEW     60  86  60  88  55 /  20  20  20  20  20
LEVELLAND     59  88  61  90  57 /  20  20  20  10  20
LUBBOCK       60  85  62  90  57 /  20  20  20  10  20
DENVER CITY   61  90  62  93  59 /  20  10  20  10  20
BROWNFIELD    59  88  63  93  58 /  20  20  20  10  20
CHILDRESS     68  89  64  87  59 /  10  20  30  20  40
SPUR          62  85  64  90  60 /  20  20  20  20  30
ASPERMONT     66  89  68  92  64 /  20  20  20  20  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, May 31, 10:32 AM CST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1132 AM CDT SUN MAY 31 2009

TXZ021>044-011645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1132 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTH PLAINS THIS
AFTERNOON WITH SOME STORMS DRIFTING INTO THE ROLLING PLAINS THIS
EVENING. MARGINAL INSTABILITY AND DRY AIR NEAR THE SURFACE WILL
PRECLUDE ORGANIZED THUNDERSTORMS...HOWEVER STRONG DOWNBURST WINDS
AND SOME HAIL WILL BE POSSIBLE WITH THE STRONGER ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED MONDAY THROUGH
EARLY WEDNESDAY. A DRYLINE WILL BECOME THE FOCUS FOR THE
THUNDERSTORMS AS LOW LEVEL MOISTURE AND RESULTANT INSTABILITY
IMPROVES WITH TIME. CURRENTLY THE MOST ACTIVE PERIOD FOR SEVERE
WEATHER APPEARS TO BE TUESDAY AS A COLD FRONT PUSHES INTO THE
AREA. THUNDERSTORMS DURING THIS PERIOD WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON...HOWEVER IT
MAY BE REQUIRED LATER THIS WEEK.

In the hours before

Special weather statement, May 31, 7:21 PM CST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
821 PM CDT SUN MAY 31 2009

TXZ044-010145-
STONEWALL TX-
821 PM CDT SUN MAY 31 2009

...STRONG THUNDERSTORM ACROSS STONEWALL COUNTY...

AT 818 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHEAST OF PEACOCK...OR ABOUT 16 MILES
SOUTHEAST OF JAYTON...MOVING NORTH AT 15 MPH.

SMALL HAIL IS EXPECTED WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK
SHELTER INDOORS. STAY AWAY FROM WINDOWS.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

LAT...LON 3337 10040 3336 10002 3296 10011 3296 10051
TIME...MOT...LOC 0121Z 197DEG 14KT 3315 10033

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, King

When
June 1, 12:00 AM CST to June 23, 12:00 AM CST
Where
King forecast zone
Crop damage
$500,000
Reported by
Other Federal Agency
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Kent

When
June 1, 12:00 AM CST to June 30, 12:00 AM CST
Where
Kent forecast zone
Crop damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, Stonewall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Stonewall forecast zone
Crop damage
$1.0 million
Reported by
Other Federal Agency
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170831, 170832, 170833.